Science

Review finds evidence that GLP-1 stomach-slowing effect fades, but flags limits of the test used to measure it

The review suggests the stomach-slowing effect of GLP-1 drugs weakens over time, which could matter to patients managing side effects or facing surgery.

By the Semaglutides news desk·
Review finds evidence that GLP-1 stomach-slowing effect fades, but flags limits of the test used to measure it
Image: doi.org

A review published in the Journal of Clinical Endocrinology & Metabolism examines how the stomach-slowing effect of GLP-1 receptor agonists and tirzepatide changes over time. The authors, Jalleh and colleagues, report evidence for tachyphylaxis — a fading of that effect with continued use of long-acting agents — while cautioning that the test used in most studies to measure gastric emptying has real limitations [1].

Slowed gastric emptying is one of the well-known effects of this drug class. It helps explain the feeling of fullness that people on these medicines report, and it is also part of the discussion around nausea and vomiting during treatment [1].

Tachyphylaxis is the medical term for a drug effect that weakens as the body adapts to repeated or continuous exposure. The review's finding is that this appears to happen with the long-acting forms of these medicines, meaning the delay in stomach emptying is not a fixed feature of treatment but something that may change over the course of it [1].

The review covers GLP-1 receptor agonists — the class that includes semaglutide, sold as Ozempic, Wegovy and Rybelsus — and tirzepatide, sold as Mounjaro and Zepbound [1].

Most of the studies in this area use the acetaminophen absorption test. In that test, a person takes acetaminophen and researchers track how quickly it shows up in the blood, using that as an indirect stand-in for how quickly the stomach is emptying. The review says the approach has meaningful limitations, which means results built on it have to be read with care [1].

What the review does not resolve: how much the effect fades, how quickly it fades, whether it disappears entirely, or whether individual products behave differently. Those specifics have not been reported [1].

Why it matters for patients

For people taking these medicines, the idea that the stomach-slowing effect is not constant cuts in two directions. If the delay weakens over time, some of the early fullness, nausea and vomiting that patients describe may ease with continued treatment — the review's main conclusion is that this fading is a genuine phenomenon with long-acting agents [1]. At the same time, a fading effect does not mean the effect is gone, and the review does not establish when or whether that happens [1].

Gastric emptying also comes up outside of day-to-day symptoms, in settings such as surgery and procedures, where the rate at which the stomach empties can be a consideration in planning care. The review's framing suggests that assumptions based on a single, fixed rate of stomach emptying may not fit every patient at every point in treatment, but it does not offer specific timing guidance for doses around procedures, and it does not make recommendations for individual patients [1].

The review also does not answer a practical question patients often raise: whether a person who has been on a long-acting GLP-1 for many months still has the same stomach-emptying profile as someone in their first weeks. That question remains open here [1].

What happens next

The review sets out its conclusions on tachyphylaxis and on the limits of the acetaminophen absorption test, but it does not lay out a timeline for follow-up studies, and no dates for further research have been disclosed [1].

For now, the takeaway from the paper is two-part: the evidence points to the gastric-emptying effect fading with long-acting GLP-1 agents and tirzepatide, and the tools used to measure that effect in most of the existing research leave the picture incomplete [1].

Sources

  1. https://doi.org/10.1210/clinem/dgae719

Semaglutides.org provides information only, not medical advice. Talk to a licensed provider about your own care before making changes. Some telehealth links are affiliate links and are labeled where they appear.